I've been suffering drom IBS symptoms for a week now and it's only gotten worse. I feel absolutely terrible. my stomach is burning and i'm in a lot of pain. I was taking Bentryl but it's bothering me too much so i stopped. What can I do?
The new guidelines, released this week by the American College of Gastroenterology, say there's evidence to support the following treatments for irritable bowel syndrome:
Fiber (psyllium especially when compared to bran)
An antibiotic called rifaximin
Medications known as linaclotide (Linzess) and lubiprostone (Amitiza)
The irritable bowel syndrome guidelines also say that research has boosted the case for using antidepressant medications and psychological therapy.
Irritable bowel syndrome is a collection of symptoms that can be aggravated by the foods you eat and how much you eat.
The Academy of Nutrition and Dietetics recommends these dietary changes to help keep IBS in check:
Eat at consistent times each day to help regulate bowel function.
Avoid large, heavy meals in favor of smaller, lighter ones.
Eat plenty of foods rich in fiber, such as whole grains and produce.
Drink plenty of water and other fluids. Limit alcohol, caffeine and artificial sweeteners.
Keep a food diary to help identify problem foods and poor eating habits.
More detailed information : https://www.drugs.com/health-guide/irritable-bowel-syndrome-ibs.html
This sound like possible side effects from the Bentyl (see https://www.drugs.com/sfx/bentyl-side-effects.html for more information).
Did you end up being constipated or just all the cramps. It should go away now that you aren't taking it anymore but may take awhile as it does from anything that causes IBS symptoms.
Give your doctor a call to let him/her know what happened.
I use Natural Oil of Peppermint (Drug or Health Food store) to stop my cramps, a few drops on a spoon with some sugar then lean back with a warm drink. It works the fastest for the cramps and gas pains.
Hope this helps
I acquired my first IBS after taking penicillin back in 1944 in the Navy. The effects were not serious bur required me to use laxatives periodically. Various antibiotic courses sometimes resulted in significant changes in bowel activity, but none eliminated the need for laxatives. 2 years ago, an antibiotic course resulted in severe constipation, GI stress, heartburn and reduced appetite. I had started probiotics a year before which of course I stopped when the antibiotics started. I was prescribed Xifaxan for 10 days. All distress symptoms disappeared shortly after commencing the course. I stopped usage after 6 days. I resumed the probiotics immediately after the course. 3 months ago, I was prescribed Clindamycin, one of those nasty antibiotics with terrible side effects for a significant minority. I developed symptoms similar to the previous IBS. I was prescribed a 10 day course.
I had 4 days of tablets left from the previous course which I started on and used 2 days of the new supply. The symptoms disappeared but returned in a milder form several weeks later. They slowly progressed in severity. I had no appetite. Nothing tasted good. I became very listless. My PCP suggested a gastroenterologist. I live on the Vineyard. We have none here. I decided to try the remains of the Xifaxan. After 24 hours, my taste improved. After 48, my appetite returned. After 4 days, my activity level showed noticeable improvement. I prefer to not take medicine ( I am on glaucoma drugs daily - nothing else, and Spiriva as needed for COPD ) but this I consider a real testimonial. I finished the course 3 weeks ago. my GI tract is doing very well, and there are no symptoms of any GI problems. I have read of bad reactions from some people. My system was badly out of balance. I wonder if maybe some of these adverse symptoms aren't due to their systems trying to rebalance from a point far from normal, similar to withdrawal which shows up in many forms.
I saw that Psyllium fiber was recommended as a relief for constipation. I used it for many years but acquired what had all the symptoms of an allergic reaction. It not only ceased to function, it caused distress and seemed to aggravate the constipation. I resorted to Senna for a few years, reluctantly. Continual use of laxatives is proscribed. I found Citrucel which I have been using for about 4 years. It helps. But the mainstay seems to be magnesium citrate. My lower colon is definitely on the dry side which the various mineral waters are supposed to correct. Without this, I'm frequently quite uncomfortable, especially since I had a lower colon resection for my cancer. I was assured by my surgeon anal prolapse would never be a problem meaning that my lower colon had been tightened, with consequent pressure on my prostate and bladder.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 31 Jul 2009 • 7 answers
Posted 31 Oct 2013 • 1 answer
Posted 20 Nov 2015 • 0 answers
Posted 23 Dec 2015 • 1 answer
Irritable Bowel Syndrome - I just started viberzi. Today is my 3rd day. I notice I get stomach pain?
Posted 22 Oct 2016 • 0 answers